Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 28, 2021, 3:48 PM MDT for Rio Grande County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2021, 3:48 PM MDT (21:48 UTC)
- Expired
- Jul 28, 2021, 4:45 PM MDT
- In force
- 57 min
- Issued by
- NWS Pueblo, CO
County Rio Grande County, CO
The radar
The Albuquerque radar (KABX), 229 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
350
WWUS85 KPUB 282148
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT Wed Jul 28 2021
COZ068-282245-
Eastern San Juan Mountains Above 10000 Ft CO-
348 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONEJOS COUNTY UNTIL
445 PM MDT...
At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Chama. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Conejos County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3714 10659 3719 10660 3723 10668 3730 10668
3732 10665 3715 10651 3711 10656
TIME...MOT...LOC 2147Z 140DEG 1KT 3719 10659
$$
RodriguezWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:31 PM MDT, 17 minutes earlier.
Area forecast discussion, Jul 28, 3:31 PM MDT, 17 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 331 PM MDT Wed Jul 28 2021 .SHORT TERM...(This evening through Thursday) Issued at 316 PM MDT Wed Jul 28 2021 Isolated showers and thunderstorms continue to develop this afternoon mainly over and near the southern mountains. No real big changes to the coverage and intensity of this development going into this evening, though an isolated stronger storm capable of producing small hail and gusty winds can't be ruled out. Flash flooding threat is low this afternoon, even for area burn scars. Some storms have developed around the Spring burn scar, though recent trends have shifted most of the development away from the burn scar. While an isolated shower or storm could still occur across the Spring burn scar, think the risk for flash flooding will lower for the remainder of the afternoon. Thunderstorms are again possible on Thursday, though really focused over the higher terrain/Continental Divide. Another very warm day is expected Thursday, with parts of the plains expected to reach 100 degrees. .LONG TERM...(Thursday night through Wednesday) Issued at 316 PM MDT Wed Jul 28 2021 For Thursday through Friday...there will be a chance of afternoon and early evening thunderstorms over the central mountains. A few storms will be possible over the eastern mountains and a very slight chance over the I-25 corridor as well, but much more isolated in nature. For Saturday through Sunday...scattered to numerous thunderstorms will develop over much of the region and there could be localized flooding over the burn scar areas, and possibly over the urbanized areas during the evening. Some storms could become severe over the plains, with strong gusty winds of up to 60 mph and hail of up to 1 inch or greater being the biggest threat. Showers and thunderstorms will still be widely scattered to numerous for most areas on Sunday, yet not as likely for storms to become severe. For Monday through Tuesday...Scattered showers and thunderstorms will develop across much of the region during the afternoon and evening hours, some storms could become severe. Flash flooding will be possible over the burn scar and urbanized areas. Storms will be more likely over the plains on Tuesday. Detailed discussion: From Thursday through Friday... The ridge is going to begin to slightly retrograde back to the west with the axis becoming more negatively tilted by Friday. The center of the surface high positioned over northeastern Colorado. This feature, coupled with an upper level low over northern Mexico that is also propagating towards the west and is allowing drier air on the subsident side will keep most areas of our CWA warm and dry throughout these days, as the brunt of the monsoonal moisture plume remains further to the west. There will be the enough moisture to allow for orographically induced convection over the central mountains and there could be enough residual moisture as well to cause a few storms to develop over the eastern mountains and over the I-25 corridor as well, however, these will be much more isolated in nature. With a strong ridge overhead and southerly flow over most areas, temperatures will be very hot, with triple digit heat likely over the lower Arkansas River Valley for both days. Saturday and Sunday... As the negatively tilted ridge axis becomes more elongated over the northwestern CONUS, a longwave trough downstream over the northern plains is going to deepen and allow for some of the monsoonal moisture plume to be advected in from the northwest. This, along with an associated cold frontal boundary extending over the central plains with a developing surface low over the Great Lakes region, will help to produce forcing and induce convection over our area by later in the afternoon and evening. The boundary will also help to trigger strong and possibly severe thunderstorms initially over the northern areas of the CWA, and then progress southward throughout the evening. Any severe thunderstorms could contain localized flash flooding in and around burn scars and urbanized areas, as well as winds up to 60 mph and hail up to an inch or more in diameter. However, there doesn't appear to be enough mid level shear showing up in the models at this time to support rotation, so the threat for tornadoes is not likely. Along with the increase chance of measurable precip over most of the CWA, the frontal passage will also create a cooldown, with temperatures falling into the evening hours and max temperatures will be closer to around the seasonal average for most locations. The timing of the front will determine which areas has the best chance and seeing potential severe thunderstorms, given the conditionally unstable environment preceding frontal passage, most of the ensembles are in relative agreement with this being around 15z in the norther plains/Palmer Divide, and then moving down into the southern plains/Raton Range by around 21z. This alludes to the possibility with certain elements such as daytime heating playing a role, that most of the potential severe weather will occur in the southern plains as the front moves through this area during the middle of the day. The associated frontal boundary with the major shortwave upstream will continue to move further southward into the southern portion of the CWA on Sunday, and the best chance of thunderstorms will be over the southern Sangre de Cristo Mountains and along the Raton Mesa plateau. Behind the front, t temperatures will remain cooler than the seasonal average by as much as 10 to 15 degrees for some locations on Sunday, and this could help to hinder development of severe weather for Sunday as the lower levels remain too capped and stable for many locations. Monday through Tuesday... The monsoonal moisture plume will shift back towards the east as the axis over the Four Corners repositions itself over Colorado as the surface plateau high strengthens. This will allow for more showers and thunderstorms to develop over most areas, with the best chance being in the afternoon and evening hours over the mountains, and as the axis slowly shifts more to the east on Tuesday, this will give the plains a better chance of seeing convection further east towards the Kansas border. As the ridge also continues to slightly build back with a strengthening surface high pressure, expect max temperatures to gradually warm going into the middle part of next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 316 PM MDT Wed Jul 28 2021 KALS: VFR conditions are expected over the next 24 hours. Isolated rain showers and thunderstorms are possible tomorrow afternoon, but confidence is low in development. If a thunderstorm were to develop, the main impacts would be brief heavy downpours and erratic outflow winds. Otherwise at KALS, expect light and variable winds overnight, before increasing in magnitude tomorrow. KCOS and KPUB: VFR conditions are expected over the next 24 hours. Winds will become light and variable overnight and into tomorrow morning, before increasing in magnitude early tomorrow afternoon. Skies will remain mostly clear through tonight and into tomorrow afternoon as well. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...STEWARD AVIATION...SIMCOE
Hazardous weather outlook, Jul 28, 11:43 AM MDT, 4 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1143 AM MDT Wed Jul 28 2021 COZ058>089-093>099-291745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1143 AM MDT Wed Jul 28 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible over the southern mountains this afternoon. Scattered thunderstorms will be possible along Continental Divide. The primary threat will be cloud to ground lightning. Over the San Juans, locally heavy rain could occur with one or two of the storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be enough residual moisture to support isolated to scattered afternoon and evening thunderstorms both Thursday and Friday, with the best coverage of storms expected across the higher terrain along and west of the Continental Divide. An uptick in storm coverage and rain intensity remains in the offing for Saturday, Sunday, and into early next week, as monsoonal moisture works back into the region. This will lead to an increasing potential of flash flooding across the region into early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. RODRIGUEZ
In the hours before
Special weather statement, Jul 28, 2:08 PM MDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Pueblo CO 208 PM MDT Wed Jul 28 2021 COZ066>068-282100- La Garita Mountains Above 10000 Ft CO- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO- Eastern San Juan Mountains Above 10000 Ft CO- 208 PM MDT Wed Jul 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO GRANDE... SOUTHWESTERN SAGUACHE AND NORTHEASTERN MINERAL COUNTIES UNTIL 300 PM MDT... At 207 PM MDT, Doppler radar was tracking a strong thunderstorm over Wagon Wheel Gap, or 52 miles south of Gunnison, moving northwest at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wagon Wheel Gap and Creede. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3779 10668 3770 10679 3780 10699 3795 10682 TIME...MOT...LOC 2007Z 127DEG 11KT 3779 10678 Rodriguez
Special weather statement, Jul 28, 2:25 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
225 PM MDT Wed Jul 28 2021
COZ067-068-282115-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
225 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MINERAL COUNTY UNTIL
315 PM MDT...
At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Wolf Creek Pass, or 44 miles north of Dulce. This
storm was nearly stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southwestern
Mineral County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3757 10712 3762 10713 3767 10706 3756 10694
3748 10704 3754 10713
TIME...MOT...LOC 2024Z 130DEG 3KT 3758 10706
RodriguezSpecial weather statement, Jul 28, 3:48 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT Wed Jul 28 2021
COZ068-282245-
Eastern San Juan Mountains Above 10000 Ft CO-
348 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONEJOS COUNTY UNTIL
445 PM MDT...
At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Chama. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Conejos County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3714 10659 3719 10660 3723 10668 3730 10668
3732 10665 3715 10651 3711 10656
TIME...MOT...LOC 2147Z 140DEG 1KT 3719 10659
RodriguezThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:08 PM MDT | Special Weather Statement | PUB | Mineral | 52 min |
| Jul 28, 2:25 PM MDT | Special Weather Statement | PUB | Mineral | 50 min |
| Jul 28, 4:07 PM MDT | Special Weather Statement | PUB | Costilla, Huerfano | 53 min |
| Jul 28, 4:58 PM MDT | Special Weather Statement | PUB | Costilla | 62 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.